Wisconsin, 2008

Hail in Wisconsin, July 6, 2008

July 6, 2008 · NWS MPX · 1 event in 1 county or zone

A weak trough of low pressure which swept through all of West Central Wisconsin during the evening hours, was the catalyst for isolated severe weather on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak trough of low pressure which swept through all of West Central Wisconsin during the evening hours, was the catalyst for isolated severe weather on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 6, 5:46 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 6, 5:46 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT SUN JUL 6 2008

.UPDATE...

ADDED AVIATION DISCUSSION FOR 00Z TAFS...

&&

.DISCUSSION...
PRECIPITATION CHANCES CONTINUE TO BE FORECAST CHALLENGE OVER THE
NEXT COUPLE OF DAYS.  A WEAK COLD FRONT OVER CENTRAL MN AND NW
WISCONSIN WILL CONTINUE TO SLIDE SOUTHEAST OVER THE MIDWEST. SFC
TROUGH OVR SE MN...SHOULD BE THE MAIN FOCUS FOR SHRA/TSRA THIS AFTN
AND EVENING OVER THE SOUTHERN HALF OF OUR CWA. SFC DEWPOINTS HAD
SURGED INTO THE MIDDLE TO UPPER 70S NEAR AND ALONG THE SFC TROUGH.
COOLER AND DRIER AIR WILL ALLOW TO FILTER BEHIND THE COLD FRONT ACRS
THE REST OF THE FORECAST AREA. AN UPPER AIR DISTURBANCE/IMPULSE OVER
THE EASTERN DAKOTAS...WILL HELP REKINDLE AND GENERATE SOME SCATTERED
THUNDERSTORMS. FREEZING LEVEL RELATIVELY HIGH...THERE IS ENOUGH MIX
LAYER CAPE OF 2000 J/KG TO MARGINAL SEVERE WEATHER.  MOST OF THE
STORMS SHOULD REMAIN RATHER TAME OVER OUR CWA.

SHORT TERM MODELS BOTH THE SREF AND NAM80 HAVE BEEN CONSISTENT IN
BRINGING A STRONGER SHORT WAVE TROUGH OVER THE UPPER MIDWEST ON
MONDAY. STILL THE MAIN FOCUS FOR SIGNIFICANT RAINFALL AND STRONG
THUNDERSTORMS WILL OCCUR SOUTH OF CWA MONDAY/MONDAY EVENING.
HOWEVER...PRECIP WATER VALUES DO INCREASE TO LITTLE OVER TWO INCHES
BY MONDAY AFTERNOON. EXPECT SOME HEAVY DOWNPOURS WITH ANY
THUNDERSTORM.

BY MID WEEK...THE UPPER AIRFLOW REMAINS RATHER ZONAL WITH WEAK UPPER
RIDGE EXTENDING OVER SOUTHERN CANADA.  ANY UPPER AIR DISTURBANCES OR
IMPULSES PASSING OVER THE UPPER MIDWEST...WILL MAKE RATHER DIFFICULT
TO FINE TUNE PRECIPITATION CHANCES BEYOND TUESDAY. WL LEAN TOWARD A
DRY FORECAST FOR NOW WITH A SLOW TRANSITION TO MORE SOUTHWEST
AIRFLOW ALOFT DEVELOPING BY THE END OF THE WORK WEEK.

&&

.AVIATION.../00Z TAF ISSUANCE/

WEAK FRONTAL BOUNDARY CONTINUES TO EXTEND ACROSS THE AREA WITH 23Z
OBS INDICATING ITS ROUGHLY FROM NEAR KRNH ACROSS THE TWIN CITIES
TO KMKT. UPPER LEVEL DISTURBANCE WORKING ACROSS NE/SD HAS
INTERACTED WITH THE FRONT SOUTH OF THE AREA AND DEVELOPED LINE OF
STRONG/SEVERE SHOWERS AND THUNDERSTORMS DRIFTING NORTHWARD TOWARDS
THE IA/MN BORDER. BASED ON CURRENT TRENDS AND SHORT TERM GUIDANCE
EXPECT THAT THE BULK OF THE ACTIVITY WILL REMAIN SOUTH AND EAST OF
THE TAF SITES THIS EVENING. HOWEVER...WEST CENTRAL WISCONSIN WILL CONTINUE
TI SEE A SEPARATE AREA OF ISOLATED SHRA/TSRA OVER THE NEXT COUPLE OF
HOURS AHEAD OF THE WEAK FRONT. WILL NEED TO KEEP AN EYE ON KEAU AS
THE IA STORMS DRIFT NORTH BUT TENDENCY SHOULD BE FOR THESE STORMS
TO BEGIN TO DRIFT EASTWARD SO HAVE KEPT ONLY PRECIP MENTION AT
KEAU FROM 00 TO 02Z FOR NOW. A FEW ISOLATED SHOWERS WILL CONTINUE
TO BE POSSIBLE OVER EAST CENT MN OVER THE NEXT HOUR OR TWO. KAXN
AND KSTC WILL REMAIN DRY WITH KRWF EXPECTED TO AS WELL. WINDS WILL
CONTINUE TO BE LIGHT TONIGHT AND BECOME NORTHEASTERLY AS THE FRONT
EXITS THE AREA. PATCHY FOG IS EXPECTED TO REDUCE VISIBILITY TO
MVFR LEVELS...WITH SOME IFR... ACROSS PARTS OF WEST CENT WI AND
SOUTH CENTRAL MN...OR AREAS WHERE RAIN HAS FALLEN. WINDS BECOME
EASTERLY THEN SOUTHEASTERLY THROUGH EARLY MONDAY AFTERNOON.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST AND BRING
SHOWERS AND THUNDERSTORMS TO THE AIRPORTS. EXPECT THAT WEST CENT
MN WILL SEE SOME SHOWER ACTIVITY AROUND OR SOON AFTER 21Z. EAST
CENT MN AND WEST CENT WI WILL SEE ACTIVITY BY EARLY EVENING.
..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/MDB
Hazardous weather outlook, Jul 6, 12:49 PM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 PM CDT SUN JUL 6 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
149 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
ACROSS SOUTH CENTRAL AND FAR EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WIND GUSTS...PRIMARILY ACROSS SOUTH CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. HEAVY DOWNPOURS WILL OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY DEVELOP AGAIN ON MONDAY. THE GREATEST CHANCE
FOR SEVERE WEATHER AND HEAVY RAIN MONDAY AND MONDAY NIGHT WILL BE
IN SOUTH CENTRAL MINNESOTA.

A FEW MORE STORMS ARE POSSIBLE TUESDAY AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT ACROSS SOUTH CENTRAL AND FAR EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN....AND IN SOUTH CENTRAL MINNESOTA ON MONDAY.

MDB/TDK

In the hours before

Special weather statement, Jul 6, 6:38 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT SUN JUL 6 2008

WIZ015-070130-
BARRON-
738 PM CDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR BARRON COUNTY UNTIL 830 PM CDT...

AT 737 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF PRAIRIE FARM. THIS STORM WAS MOVING
SOUTHEAST AT 14 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRAIRIE FARM.
  HILLSDALE.
  DALLAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 6, 6:55 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
755 PM CDT SUN JUL 6 2008

WIZ025-070145-
DUNN-
755 PM CDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR DUNN COUNTY UNTIL 845 PM CDT...

AT 751 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF RIDGELAND. THIS STORM WAS MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RIDGELAND.
  WHEELER.
  SAND CREEK.
  TAINTER LAKE.
  COLFAX.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 6, 7:26 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT SUN JUL 6 2008

WIZ027-070215-
CHIPPEWA-
826 PM CDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR CHIPPEWA COUNTY UNTIL 915 PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SAND CREEK. THIS STORM WAS MOVING SOUTHEAST AT 22
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW AUBURN.
  BLOOMER.
  EAGLETON.
  CHIPPEWA FALLS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 6, 7:39 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
839 PM CDT SUN JUL 6 2008

MNZ074-082-070230-
BROWN-WATONWAN-
839 PM CDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR BROWN AND WATONWAN COUNTIES UNTIL
930 PM CDT...

AT 837 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES EAST OF DARFUR. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DARFUR.
  LA SALLE.
  HANSKA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 6, 8:05 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT SUN JUL 6 2008

WIZ027-028-070300-
CHIPPEWA-EAU CLAIRE-
905 PM CDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR CHIPPEWA AND EAU CLAIRE COUNTIES
UNTIL 1000 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF CHIPPEWA FALLS...OR 8 MILES SOUTH
OF BLOOMER. THIS STORM WAS MOVING SOUTHEAST AT 18 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAU CLAIRE.
  EAGLETON.
  CHIPPEWA FALLS.
  LAKE HALLIE.
  LAKE WISSOTA.
  FALL CREEK.
  LUDINGTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chippewa

When
July 6, 8:22 PM CST
Where
Chippewa County, 2 mi SE of Chippewa Falls
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.910, -91.351

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128181.